Lithium/Lamictal???

Discussion in 'General Parenting' started by bran155, Aug 18, 2008.

  1. bran155

    bran155 Guest

    Hello everyone. I hope all is well with you all. :)

    I would like some advice on these medications please. My daughter is in the partial program now working on changing medications. She is on Lithium and Lamictal. The plan is to titrate up on the Lamictal and discontinue the Lithium. She has never been on Lamictal before, however did take Lithium for about 6 months 3 years ago. Back then the Lithium didn't seem to do anything for her. Now she seems to be doing okay, she is pretty calm and controlled, her mood seems to be pretty stable and we haven't had any rages. I am afraid to change anything, if it aint broke don't fix it, right? I am just afraid of the monthly blood tests and long term liver damage that comes along with Lithium. We are patiently waiting for the Lamictal to reach the right levels, so I am not sure which medication is working.

    Does anyone have experience with both medications? Is is really that dangerous to stay on Lithium long term? Does the Lamictal work similarly to Lithium? I am going to be talking to the doctor today regarding her medications and I am not sure which way to go. Please help.

    I should tell you that she is also on Haldol, Geodon and Cogentin.

    Thanks. :)
     
  2. Steely

    Steely Active Member

    difficult child is on both. A very low dose of Lamictal, and a normal dose of Lithium. This combo has really been the ticket of balance. Now that he is stable on Lithium, he only gets his blood drawn every 6 months, not a big deal.

    Lithium and Lamictal are 2 totally different medication properties, but they are both mood stabilizers. Many kiddos like ours actually need 2 mood stab to really get the balance correct. The 2 medications although both stabilizers still work differently on the areas of the brain, and probably are both complimenting each other, rather than both being equal.

    in my opinion, If the combo is working, there is a reason, and I would keep it right where it is. Possibly stop titrating up on the Lamictal, and just stand still for awhile, and see what happens?

    In the last year we have been able to lower both medications and still see that balance.
    PS
    You might look up the history of Lithium on the internet, it is a fascinating medication, that was originally noticed to have value back in the 1800s when people would feel better after going to the mineral/salt baths for retreats.
     
  3. TerryJ2

    TerryJ2 Well-Known Member

    No.
    Just wanted to lend support.
     
  4. Loving Abbey 2

    Loving Abbey 2 Not really a Newbie

    My difficult child has been on and off Lithium throughout the last couple of years. It does work well, but she always needs one other medication with it. The problems my difficult child has had with Lithium are around the non-fatal side effects-bed wetting, tremors, dulled cognitive functioning, mental fogginess. So we are working on adding depakote to get off the lithium. Once a stable level is reached and the blood work is good, you don't need as many blood draws--the only thing to do is make sure they are well hydrated, especially in the summer because dehyration can cause toxicity. As for the Lamitcal, our psychiatrist says that it works mainly on the depressive side. I've taken it for about a year for my severe depression and it has been wonderful, with no side effects. But it's just not what my difficult child needs. Good luck!
     
  5. susiestar

    susiestar Roll With It

    I don't have any experience, but I do know that often they wait until everything else has failed to try lithium. Does your difficult child have trouble if they try to draw blood with the procedure or with fears/anxiety of hte needle? does it help with the fears if you explain that they will not put anything painful IN her body, just take a little out? With my kids, THAT is the big fear-reliever. They all remember shots from various times and the pain from them. In our home anything done with a needle at the doctor's office gets ice cream. Either a drive thru Wendy's, or marble Slab, or scooped at home, or even picking up a box if hte M&M cookie ice cream sandwiches they love - depends on teh budget and how many people are with us. This made a HUGE difference when Wiz had to ahve blood taken for another medicine check.

    I don't know about long term damage from lithium. wish I did. I know that the lady who taught me candy making and cake decoratine in my teens had been on lithium for 20 years when I met her and is still on it. Her son is a plumber I know and chat with around town. Not sure that means much.
     
  6. bran155

    bran155 Guest

    Thanks guys. I am still waiting for the doctor to call. I will talk to him about the Lithium. If Lamictal works more for depression I'm not sure that will be enough for my daughter as she mainly displays mania and rage. She has never been what I would consider classically depressed. Her sadness comes out in anger. She has never been one to withdraw, she is not by any means sullen. I am so afraid of liver damage from long term use of the Lithium but it seems to be working and I am also so afraid of changing her medications and she regresses. I don't know!!! I stay confused. lol

    Thanks for your input. :)
     
  7. Steely

    Steely Active Member

    To my knowledge there is not that much documentation of long term liver damage on Lithium as long as the person is on the correct dosage, and never enters a toxic state on it (which is why there are the blood draws). Have you seen research that contradicts that?
     
  8. bran155

    bran155 Guest

    Susiestar, she isn't afraid of the blood draws, needles don't bother her at all. The problem with the blood draws is actually getting her to go to the office to have them done. That will be like pulling teeth. She hates all that has to do with therapy, medication, hospitals......etc. She is still in denial and doesn't think there is a thing wrong with her!!!
     
  9. bran155

    bran155 Guest

    Steely, actually I can't for the life of me figure out why I am worried about this. I cannot remember where I have heard this. I just have always hated Lithium. Someone, who knows nothing, probably made a comment about it years and years ago to me. And because I am a neurotic mess who worries about everything way too much, it probably stuck in my overloaded brain. Honestly, I don't think I have ever read anything about liver damage.

    Thanks again.
     
  10. Steely

    Steely Active Member

    Yea, I think that Lithium gets a bad rap because it was used in the fifties as one of the first medications for the mentally ill, so it has a lot of myths wrapped up in it. I might suggest doing some research on it to ease your mind. I have done a fair amount, because it works so well for my difficult child, and I have not found anything to date that taken at the correct dosage it harms a person.

    As far as the blood draws, in the beginning I did not really tell difficult child that he had to get his blood drawn because of medicine. I just used it as a time to "go to the doctor" for a checkup. He was younger, of course, but maybe you can play down the medication aspect, and use the healthy person aspect still.

    Hugs.
     
  11. smallworld

    smallworld Moderator

    Thyroid malfunction, not liver, is frequently a side effect of Lithium. Maybe you were confusing the two.

    FWIW, I have two kids on Lamictal and they have done very well on it with near-zero side effects.
     
  12. klmno

    klmno Active Member

    I just wanted to offer HUGS and support. I don't know the answer to your question- sorry- my son tried lamictol and maybe it was because he was more on the hypomanic state when he started it, but it didn't work well for him at all. He now takes lithobid. I worry a great deal about long term side effects, but he has been in and is in so much trouble legally that I can't risk taking him off. We have tried titrating him down before to switch the lithobid out with another mood stabilizer, but so far the effects have been too great. So, the only thing I can suggest is to continue what you are doing- unfortunately it is a trial period to find the least dangerous medication that still is effective.
     
  13. Wiped Out

    Wiped Out Well-Known Member Staff Member

    My difficult child was on Lithium one summer. For him it wasn't good at all-the side effects of constant thirstiness, started bed wetting again, and it never really did much. I know for many it has been good though-just our experience. He also developed the thyroid malfunction.

    The Lamictal difficult child has been on for awhile now. It seems to really help but he is on a dosage of 500 mg a day along with one other mood stabilizer and an anti-psychotic.
     
Loading...